A previously healthy 32-year-old woman developed cyclical mood swings after being prescribed cabergoline for a pituitary microprolactinoma. These mood swings persisted for over 2 years, at which point she developed an acute manic episode with psychotic features and was admitted to a psychiatry unit. Cabergoline was discontinued and replaced with aripiprazole 10 mg/day. Her manic episode quickly resolved, and she was discharged within 6 days of admission. The aripiprazole suppressed her prolactin levels for over 18 months of follow-up, even after the dose was lowered to 2 mg/day. There was no significant change in tumor size over 15 months, treatment was well tolerated. However, after 9 months of taking 2 mg aripiprazole, she developed brief manic symptoms, and the dose was returned to 10 mg daily, with good effect.
Dopamine agonists such as cabergoline, which are a standard treatment for microprolactinomas, can have serious adverse effects such as psychosis or valvular heart disease.
Aripiprazole is a well-tolerated atypical antipsychotic that, unlike other antipsychotics, is a partial dopamine agonist capable of suppressing prolactin levels.
Adjunctive, low-dose aripiprazole has been utilized to reverse risperidone-induced hyperprolactinemia.
This case report demonstrates how aripiprazole monotherapy, in doses ranging from 2 to 10 mg/day, was effective in suppressing prolactin in a woman with a microprolactinoma who developed psychiatric side effects from cabergoline.
Metastases to the pituitary gland are an uncommon complication of thyroid cancer. They resemble pituitary neoplasms posing a diagnostic challenge. We present a case of an aggressive non-radioiodine avid papillary thyroid cancer with recurrent pituitary metastases and a review of the literature. A 70-year-old woman with a history of papillary thyroid cancer and bony metastases presented with symptoms of hypoadrenalism and peripheral vision loss. Magnetic resonance imaging showed a large pituitary mass impinging on the optic chiasm. She underwent transsphenoidal resection followed by 131I ablation. Post-therapy scintigraphy showed no iodine uptake in the sellar region or bony metastases. Histology of the pituitary mass confirmed metastatic papillary thyroid cancer. Fifteen months later, she had a recurrence of pituitary metastases affecting her vision. This was resected and followed with external beam radiotherapy. Over 2 years, the pituitary metastases increased in size and required two further operations. Radioactive iodine was not considered due to poor response in the past. Progressively, she developed a left-sided III and IV cranial nerve palsy and permanent bitemporal hemianopia. There was a rapid decline in the patient's health with further imaging revealing new lung and bony metastases, and she eventually died 8 months later. To our knowledge, this is the first case of pituitary metastases from a radioiodine-resistant papillary thyroid cancer. Radioiodine-resistant metastatic thyroid cancer may exhibit rapid aggressive growth and remain poorly responsive to the currently available treatment.
Differentiated thyroid cancer (DTC) has an excellent prognosis with <5% of the cases presenting with distant metastases, usually to lung and bone.
Metastasis to the pituitary is a rare complication of DTC.
The diagnosis of pituitary insufficiency secondary to pituitary metastases from DTC may be delayed due to the non-specific systemic symptoms of underlying malignancy and TSH suppression therapy for thyroid cancer.
The imaging characteristics of metastases to the pituitary may be similar to non-functioning pituitary adenoma.
Radioiodine refractory metastatic thyroid cancer has significantly lower survival rates compared with radioactive iodine-avid metastases due to limited therapeutic options.